Case report of anaphylaxis from cisplatin/paclitaxel and a review of their hypersensitivity reaction profiles

Am J Clin Oncol. 1997 Aug;20(4):373-5. doi: 10.1097/00000421-199708000-00010.

Abstract

Anaphylaxis is one of the most catastrophic, although infrequent, potential side effects of chemotherapy. We report the case of a patient who developed respiratory distress and who could not be resuscitated after his sixth cycle of cisplatin and paclitaxel for squamous carcinoma of the lung and false vocal cord. Autopsy confirmed anaphylaxis as the cause of death. The major hypersensitivity profiles of these two agents, as described in case reports and in the medical literature, were reviewed to determine which of the two therapies was the underlying cause of the patient's reaction. Anaphylaxis has been reported with both cisplatin and paclitaxel. Cisplatin is argued to be the most likely etiology for anaphylaxis in this case.

Publication types

  • Case Reports
  • Review

MeSH terms

  • Aged
  • Anaphylaxis / chemically induced*
  • Antineoplastic Agents / administration & dosage
  • Antineoplastic Agents / adverse effects*
  • Antineoplastic Agents, Phytogenic / administration & dosage
  • Antineoplastic Agents, Phytogenic / adverse effects*
  • Antineoplastic Combined Chemotherapy Protocols / adverse effects*
  • Carcinoma, Squamous Cell / drug therapy
  • Carcinoma, Squamous Cell / secondary
  • Cisplatin / administration & dosage
  • Cisplatin / adverse effects*
  • Drug Hypersensitivity / etiology*
  • Fatal Outcome
  • Humans
  • Laryngeal Neoplasms / drug therapy
  • Lung Neoplasms / drug therapy
  • Lung Neoplasms / secondary
  • Male
  • Paclitaxel / administration & dosage
  • Paclitaxel / adverse effects*
  • Respiratory Insufficiency / chemically induced
  • Vocal Cords / drug effects

Substances

  • Antineoplastic Agents
  • Antineoplastic Agents, Phytogenic
  • Paclitaxel
  • Cisplatin